Antibiotic Side Effects and Negative Reactions to Antibiotics; Thousands Sent to Emergency Rooms Each Year

Mar 3, 2009 by

Antibiotic Side Effects and Negative Reactions to Antibiotics; Thousands Sent to Emergency Rooms Each Year

Antibiotic side effects and negative reactions to antibiotics is a serious issue.

Each year, pharmaceutical drugs, including antibiotics, send tens of thousands of people worldwide into emergency rooms. Many of these people die from such adverse reactions. This is just one of a multitude of reasons why safer natural remedies should be explored.

Negative Reactions to Antibiotics

by Reuben Chow

Every year, in the United States, there are more than 140,000 incidences of bad reactions to antibiotics which result in visits to the Emergency Department (ED), a study carried out by the US Centers for Disease Control and Prevention estimated.

Details of the Study

For the study, the first of its kind in the US, the researchers examined the extent of negative reactions to systemic antibiotics, which are those ingested or injected, as supposed to topical creams.

The study team looked at outpatient prescriptions from national sample surveys of the National Ambulatory Medical Care Survey and the National Hospital Ambulatory Medical Care Survey (2004-2005), as well as drug-related adverse events from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project (2004-2006). The latter used a sample of 63 US hospitals.

From the data, it was found that bad reactions to antibiotics resulted in 6,614 visits to the ED. This figure was extrapolated to reach an estimated 142,505 antibiotic-related emergency cases for the whole country. Out of all ED visits for drug-related adverse events, antibiotics took the blame for about 19% of them.

The study, published in the September 2008 issue of Clinical Infectious Diseases, also found that about 78% of the cases involved allergic reactions to the prescribed antibiotics, including rashes and a serious reaction known as anaphylaxis. The other causes included accidental overdoses, unintentional exposures (for example children who chanced upon the antibiotics and ingested them), as well as side effects like headaches, dizziness and diarrhea.

Most of those affected –- more than 40% — were aged 15 to 44. About 6% were infants.

The Main Culprits

Despite being generally seen as safe and widely used, penicillin and similar-type antibiotics accounted for a significant chunk of this particular distasteful pie. The study team wrote that about half of the estimated ED visits could be attributed to penicillins (36.9%) and cephalosporins (12.2%).

In terms of the rate of ED visits, meaning the number of ED visits for every 10,000 outpatient prescription visits, sulfonamides and clindamycin, also commonly prescribed antibiotics, scored the highest at 18.9 and 18.5 respectively.

Sulfonamides were also responsible for a markedly higher rate of moderate-to-severe allergic reactions (4.3%, compared to 1.9% for all other antibiotic classes). In addition, sulfonamides and fluoroquinolones were linked to a higher rate of neurological or psychiatric disturbances (1.4% vs. 0.5%).

Pages: 1 2

Follow this site

Where To Buy
Quality Dietary Supplements, Herbs, Natural Remedies
and Other Natural Products at Affordable Prices

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>